Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Omaha, NE

April 10, 2005Butler County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 10, 2005, 4:17 PM CDT for Butler County, Seward County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 4:17 PM CDT (21:17 UTC)
Expired
Apr 10, 2005, 4:45 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Butler County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:40 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 10, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 102118
SVROAX
NEC023-159-102145-
/O.NEW.KOAX.SV.W.0007.050410T2117Z-050410T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
417 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA
  NORTHWEST SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL...AND
  DAMAGING WINDS AROUND 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF ULYSSES...OR ABOUT 17 MILES NORTHEAST OF YORK...AND
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ULYSSES AROUND 425 PM CDT
  RISING CITY AROUND 435 PM CDT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4092 9736 4085 9727 4115 9705 4124 9735

$$

BOUSTEAD
2 follow-up statements
000 
WWUS53 KOAX 102123
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
423 PM CDT SUN APR 10 2005

NEC023-159-102145-
/O.CON.KOAX.SV.W.0007.000000T0000Z-050410T2145Z/
BUTLER NE-SEWARD NE-
423 PM CDT SUN APR 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR 
NORTHWEST SEWARD AND BUTLER COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 3/4 INCH
HAIL...AND DAMAGING WINDS AROUND 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES WEST OF SURPRISE TO 9 MILES SOUTH
OF ULYSSES...OR ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF
YORK TO 19 MILES EAST OF YORK...MOVING NORTHEAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SURPRISE BY 425 PM CDT
  ULYSSES AND RISING CITY BY 430 PM CDT
  GARRISON BY 435 PM CDT

AT 420 PM CDT...WEATHER SPOTTERS 2 MILES NORTH OF UTICA RECORDED A 
WIND GUSTS TO 56 MPH. 

LAT...LON 4092 9736 4085 9727 4115 9705 4124 9735

$$

BOUSTEAD
000 
WWUS53 KOAX 102143
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
442 PM CDT SUN APR 10 2005

NEC023-159-102152-
/O.EXP.KOAX.SV.W.0007.000000T0000Z-050410T2145Z/
BUTLER NE-SEWARD NE-
442 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST SEWARD AND BUTLER 
COUNTIES WILL EXPIRE AT 445 PM CDT...

THE WARNING WHICH WAS IN EFFECT HAS EXPIRED. HEAVY RAIN...SMALL HAIL 
AND GUSTY WINDS ARE STILL POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT FOR THE AREA. 

LAT...LON 4092 9736 4085 9727 4115 9705 4124 9735

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:55 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 10, 2:55 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SUN APR 10 2005

.DISCUSSION...
CONVECTION TONIGHT...THEN RAIN CHANCES THROUGH WEDNESDAY AND THE
UPCOMING WEEKEND...ARE THE MAIN FORECAST CONCERNS.

MORNING CONVECTION HAS PUSHED NORTHEAST OF THE CWA...HOWEVER ONGOING
SHOWERS IN THE SOUTHWEST HAVE INTENSIFIED OVER THE LAST HOUR.  MORE
ORGANIZED THUNDERSTORMS WERE NOTED IN CENTRAL KANSAS AHEAD OF MID
LEVEL WAVE LIFTING NORTH.  SURFACE BASED INSTABILITY IS NOT THAT
GREAT AHEAD OF SURFACE BOUNDARY STRETCHING NORTHEAST TO SOUTHWEST
THROUGH THE CWA...HOWEVER COOLING ALOFT WILL PRODUCE INCREASINGLY
STEEP MID LEVEL LAPS RATES.  HAIL WILL BE THE MAIN SEVERE WEATHER
THREAT THIS AFTERNOON AND EVENING...AND THUS SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 8 PM FOR THE SOUTHWEST CWA.

A SECOND ROUND OF THUNDERSTORMS IS LIKELY LATER TONIGHT AS
CONVECTION FIRING ON A DRY LINE IN SOUTHWEST KANSAS IS DIRECTED
NORTHEAST AHEAD OF ANOTHER MID LEVEL WAVE ROTATING INTO THE PLAINS.
AGAIN THESE STORMS WILL LIKELY BE ELEVATED WITH HAIL A POSSIBILITY.
12Z/18Z NAM RUNS ARE SHOWING 1000-1500 J/KG ELEVATED CAPE ROLLING
INTO THE SOUTHERN CWA AFTER 06Z WITH 60KTS OF BULK SHEAR.  SO SOME
CONCERN SURFACE-BASED STORMS COULD GET GOING OVER THE SOUTHERN CWA
TOWARD MORNING.

THE FORECAST THROUGH THE MIDDLE OF THE WEEK WILL BE DOMINATED BY
UPPER LOW WANDERING THROUGH THE PLAINS OVER THE NEXT COUPLE OF
DAYS.  MODELS ARE SHOWING A REX BLOCK SITUATION JUST TO OUR EAST
TUESDAY AND WEDNESDAY.  COOL MID LEVEL TEMPS WILL KEEP A CHANCE FOR
THUNDER IN THE FORECAST THROUGH MONDAY AFTERNOON BEFORE MORE OF A
RAIN/SHOWER FORECAST CONCERN AS LOBES OF VORTICITY ROTATE AROUND
UPPER LOW FROM THE EAST AND NORTHEAST.  NAM AND GFS DIVERGE ON QPF
AMOUNTS DURING THIS TIME FRAME...HOWEVER EXPECT SCATTERED SHOWERS
AROUND AT LEAST THROUGH WEDNESDAY BEFORE SOUTHWEST FLOW TAKES OVER
ALOFT SIGNALING A SLIGHT WARMING TREND THROUGH THE END OF THE WEEK.

MODELS AGAIN DIVERGE ON HANDLING OF UPPER LEVEL FEATURES FRIDAY
THROUGH SUNDAY.  GFS SHOWS MORE SHORTWAVE ENERGY EJECTING INTO THE
PLAINS...STARTING AS EARLY AS FRIDAY AND ESPECIALLY SATURDAY...AS
COMPARED TO ECMWF.  WITH DOUBTS ON WHEN REX BLOCK TO THE EAST WILL
BREAK DOWN...AM MORE INCLINED TO SIDE WITH LESS SHORTWAVE ENERGY IN
THE PLAINS THIS WEEKEND.  HOWEVER WILL HOLD OFF ON CHANGING FORECAST
UNTIL A STRONGER SIGNAL IS SHOWN.

TEMPERATURES THROUGH THE WEEK WILL START RELATIVELY COOL MONDAY
THROUGH WEDNESDAY...BUT STILL CLOSE TO NORMAL.  A LITTLE WARMER FOR
THE REST OF THE WEEK WITH SOUTHWEST FLOW ALOFT AND SOUTHERLY LOW
LEVEL FLOW RETURNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Apr 10, 11:54 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1154 AM CDT SUN APR 10 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102330-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1154 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON...BUT A BETTER CHANCE OF THUNDERSTORMS WILL BE AS A
STRONG STORM SYSTEM MOVES NORTHEAST ACROSS KANSAS AND INTO EASTERN
NEBRASKA TONIGHT. THIS IS WHEN THE BEST CHANCE OF SEVERE WEATHER IS
ACROSS THE AREA. THE MAIN THREATS FROM THESE STORMS WOULD BE IN THE
FORM OF LARGE HAIL AND STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PREVIOUSLY MENTIONED STORM SYSTEM WILL MOVE SLOWLY EAST ON
MONDAY. SOME SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND
EVENING AHEAD OF THE FRONT...MAINLY IN SOUTHWEST IOWA AND NEAR THE
MISSOURI RIVER IN SOUTHEAST NEBRASKA.

THE NEXT CHANCE OF THUNDERSTORMS APPEARS TO BE LATER IN THE WEEK...
FROM FRIDAY INTO SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY SOUTHEAST OF
A LINE FROM DAVID CITY TO TEKAMAH AND ONAWA IOWA.

BOUSTEAD

In the hours before

Local storm report, Apr 10, 12:49 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1249 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             5 S VERDEL              42.74N 98.19W
04/10/2005  0.75 INCH        KNOX               NE   TRAINED SPOTTER

&&

JB
Local storm report, Apr 10, 2:11 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
211 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             VERDIGRE                42.60N 98.04W
04/10/2005  0.88 INCH        KNOX               NE   TRAINED SPOTTER

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:16 AM CDTSevere Thunderstorm WarningOAXKnox29 min
Apr 10, 5:16 PM CDTSevere Thunderstorm WarningOAXColfax44 min
Apr 10, 5:28 PM CDTSevere Thunderstorm WarningOAXDodge47 min
Apr 10, 5:50 PM CDTSevere Thunderstorm WarningOAXCuming40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.